Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Duluth, MN

May 24, 2018Aitkin County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 24, 2018, 1:27 AM CDT for Aitkin County, Crow Wing County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 1:27 AM CDT (06:27 UTC)
Expired
May 24, 2018, 2:00 AM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aitkin County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 136 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS53 KDLH 240627
SVRDLH
MNC001-035-240700-
/O.NEW.KDLH.SV.W.0002.180524T0627Z-180524T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
127 AM CDT THU MAY 24 2018

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  West central Aitkin County in east central Minnesota...
  Northeastern Crow Wing County in east central Minnesota...

* Until 200 AM CDT

* At 127 AM CDT, a severe thunderstorm was located near Cuyuna, or 16
  miles northeast of Brainerd, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Crosby, Crosslake, Emily, Ironton, Cuyuna, Mission, Wolford,
  Trommald, Pine Knoll, Cuyuna Country State Park, Upper Mission
  Lake, and Lower Mission Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4646 9396 4656 9413 4677 9401 4660 9370
TIME...MOT...LOC 0627Z 220DEG 10KT 4656 9400 

HAIL...1.00IN
WIND...60MPH
 
$$

Melde
2 follow-up statements
889 
WWUS53 KDLH 240639
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
139 AM CDT THU MAY 24 2018

MNC001-035-240700-
/O.CON.KDLH.SV.W.0002.000000T0000Z-180524T0700Z/
Aitkin MN-Crow Wing MN-
139 AM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WEST CENTRAL AITKIN AND NORTHEASTERN CROW WING COUNTIES...

At 139 AM CDT, a severe thunderstorm was located near Cuyuna, or 19
miles northeast of Brainerd, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crosslake, Emily, Cuyuna, Mission, Wolford, and Pine Knoll. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4651 9394 4659 9409 4677 9401 4660 9370
TIME...MOT...LOC 0639Z 215DEG 10KT 4659 9398 

HAIL...1.00IN
WIND...60MPH
 
$$

Melde
152 
WWUS53 KDLH 240653
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
153 AM CDT THU MAY 24 2018

MNC001-035-240702-
/O.EXP.KDLH.SV.W.0002.000000T0000Z-180524T0700Z/
Aitkin MN-Crow Wing MN-
153 AM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AITKIN AND
NORTHEASTERN CROW WING COUNTIES WILL EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds to 45 mph are still possible with this 
thunderstorm.

LAT...LON 4651 9394 4659 9409 4677 9401 4660 9370
TIME...MOT...LOC 0652Z 220DEG 10KT 4661 9395 

$$

Melde

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:30 AM CDT, 57 minutes earlier.

Area forecast discussion, May 24, 12:30 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Thu May 24 2018

.UPDATE...
Issued at 1227 AM CDT Thu May 24 2018

Updated for the 06z Aviation Discussion below.

UPDATE Issued at 719 PM CDT Wed May 23 2018

Showers were percolating just south of the Brainerd Lakes region
at 7pm. A few thunderstorms were located southwest of these
showers toward Alexandria. This activity was occurring on the
leading edge of a good push of warm air advection, and a coupled
jet structure between 850-250mb. Look for the showers and storms
to continue to develop and spread northeastward through the
evening.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 345 PM CDT Wed May 23 2018

Chances for showers and thunderstorms should rapidly increase
tonight from south to north across the Northland, as a 30-35 knot
low level jet impinges on a fairly strong WNW-ESE gradient of low
level moisture and instability currently located across southern
MN. Deep layer shear is pretty weak tonight along this northward-
retreating warm frontal zone, but the low level forcing should be
moderately strong, and aided by some 925-850 mesoscale
frontogenesis forcing for ascent. Thus, it's not entirely out of
the question that a few storms later tonight could become rather
strong with some small hail and gusty winds.

Some storms are likely to linger into the day Thursday, especially
across northern/northeast Minnesota and northern Wisconsin where
the residual low level jet will still be focused through midday
along the warm frontal zone. The warm sector should reload during
the afternoon, with initiation of additional storms along a mass
convergence axis that is forecast to set up in the eastern
Dakotas. Deep layer shear once again will not be particularly
strong, but will likely be sufficient for a few strong/severe
storms Thursday evening to our west, which should then organize
into a cluster of storms that will move eastward across central
and northern Minnesota Thursday night and Friday morning.
Additional storms could also develop along the Canadian border
region Thursday evening if the warm frontal zone does not move as
far northward into Ontario as currently forecasted by the model
mass fields. The best chance for strong or severe storms across
the Duluth CWA is expected to be Thursday night when strong wind
gusts and large hail could accompany the strongest storms.

.LONG TERM...(Friday through Wednesday)
Issued at 345 PM CDT Wed May 23 2018

Chances for showers and thunderstorms will continue through the
early part of the Memorial Day weekend as a warm and rather humid
airmass remains in place across most of the region, and a series
of weak disturbances move across the region. Given available
guidance, it appears that chances for precip will diminish from
west to east Saturday night and Sunday as weak cold front moves
thought the area followed by high pressure.

Warmer and more humid conditions may then return to the region by
the middle part of next week, and this could be accompanied by
more showers and thunderstorms as a large scale trof moves toward
the region from the Rocky Mountain region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1230 AM CDT Thu May 24 2018

High pressure will be nearby through the forecast with VFR. However,
scattered showers and isolated thunderstorms are possible through
12Z in the vicinity of the terminals and have a VCSH mention. LLWS
will affect BRD from 09-13Z as a low level jet clips the
terminal. Gusty surface winds will develop by mid to late morning
as the showers and storms end.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  81  61  85 /  60  20  50  30
INL  58  86  61  83 /  50  40  40  40
BRD  61  87  62  87 /  50  30  50  10
HYR  60  87  64  86 /  50  20  50  30
ASX  51  86  62  84 /  60  40  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...JTS
AVIATION...GSF/JTS
Hazardous weather outlook, May 23, 10:36 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1036 PM CDT Wed May 23 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1036 PM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

SCattered thunderstorms are possible from the Siren area, west to
northwest to the Aitkin, Brainerd Lakes, and Walker areas. A
chance for thunderstorms will occur across the rest of the
Northland late tonight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms will remain possible Thursday and they could
be strong during the afternoon and evening.

Thunderstorms will be likely across much of the Northland
Thursday night through Friday night. Some of these storms could
be strong to severe, possibly producing damaging winds and large
hail. The best chances of showers and storms during this time
frame will be Thursday night and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated tonight.

LSZ121-140>148-241030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1036 PM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over western Lake
Superior tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will be possible over western Lake
Superior Thursday through Friday night. Some thunderstorms could
be strong to severe, with gusty winds, large hail, and lightning
as the main threats. The best chances of thunderstorms will be
during the Thursday night and Friday morning time frame.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 24, 12:17 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1217 AM CDT THU MAY 24 2018

MNZ034-036-240545-
Crow Wing-South Aitkin-
1217 AM CDT THU MAY 24 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL AITKIN
AND SOUTHEASTERN CROW WING COUNTIES...

At 1216 AM CDT, an area of strong thunderstorms was near Ironton, or
8 miles northeast of Brainerd, moving northeast at 25 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Brainerd, Crosby, Aitkin, Ironton, Deerwood, Cuyuna, Upper South Long
Lake, Merrifield, South Long Lake, Cedar Lake, Bay Lake, Wolford,
Riverton, Trommald, Woodrow, Ripple Lake, Cuyuna Country State Park,
Farm Island Lake, Legionville, and Pine Knoll.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4629 9406 4644 9421 4667 9386 4646 9363
TIME...MOT...LOC 0516Z 233DEG 20KT 4642 9405

Melde
Special weather statement, May 24, 12:53 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
1253 AM CDT THU MAY 24 2018

MNZ034-240630-
Crow Wing-
1253 AM CDT THU MAY 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CROW WING COUNTY...

At 1253 AM CDT, a strong thunderstorm was near Ironton, or 10 miles
northeast of Brainerd, moving northeast at 15 mph.

Wind gusts up to 45 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosby, Crosslake, Ironton, Deerwood, Cuyuna, Merrifield, Mission,
Wolford, Riverton, Trommald, Woodrow, Cuyuna Country State Park,
Upper Mission Lake, Edward Lake, and Lower Mission Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4668 9410 4655 9381 4653 9381 4638 9408
      4647 9421
TIME...MOT...LOC 0553Z 222DEG 11KT 4648 9408

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:17 AM CDTSpecial Weather StatementDLHCrow Wing28 min
May 24, 12:53 AM CDTSpecial Weather StatementDLHCrow Wing37 min
May 24, 12:57 AM CDTSevere Thunderstorm WarningDLHCrow Wing33 min
May 24, 2:06 AM CDTSpecial Weather StatementDLHAitkin24 min
May 24, 2:57 AM CDTSpecial Weather StatementDLHPine33 min
May 24, 5:09 AM CDTSpecial Weather StatementDLHPine51 min
May 24, 5:22 AM CDTAreal Flood AdvisoryDLHAitkin, Pine3 hr
May 24, 7:07 AM CDTFlash Flood WarningDLHAitkin, Carlton, Pine2 hr
May 24, 12:43 PM CDTSpecial Weather StatementDLHCass17 min
May 24, 12:58 PM CDTSpecial Weather StatementDLHCass17 min
May 24, 1:17 PM CDTSpecial Weather StatementDLHCass13 min
May 24, 1:38 PM CDTSpecial Weather StatementDLHItasca22 min
May 24, 2:13 PM CDTSpecial Weather StatementDLHItasca17 min
May 24, 2:56 PM CDTSpecial Weather StatementDLHAitkin19 min
May 24, 2:58 PM CDTSpecial Weather StatementDLHItasca17 min
May 24, 3:03 PM CDTSpecial Weather StatementDLHPine12 min
May 24, 3:17 PM CDTSpecial Weather StatementDLHAitkin13 min
May 24, 3:32 PM CDTSpecial Weather StatementDLHItasca13 min
May 24, 3:51 PM CDTSpecial Weather StatementDLHItasca24 min
May 24, 4:11 PM CDTSpecial Weather StatementDLHSaint Louis19 min
May 24, 4:35 PM CDTSpecial Weather StatementDLHAitkin25 min
May 24, 4:45 PM CDTSpecial Weather StatementDLHSaint Louis15 min
May 24, 5:11 PM CDTSpecial Weather StatementDLHSaint Louis49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.